New York, 2021

Tornado and Hail in New York, April 21, 2021

April 21, 2021 · NWS ALY · 8 events in 4 counties and zones

A dynamic storm system brought a variety of weather to eastern New York on Wednesday, April 21st, 2021, including a tornado, severe thunderstorms and high elevation snow. An EF-1 tornado briefly touched down in Amenia, NY (Dutchess County), causing damage to several houses and ripping off the roof of a restaurant.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A dynamic storm system brought a variety of weather to eastern New York on Wednesday, April 21st, 2021, including a tornado, severe thunderstorms and high elevation snow. An EF-1 tornado briefly touched down in Amenia, NY (Dutchess County), causing damage to several houses and ripping off the roof of a restaurant. Additional reports of downed trees and power lines were reported south of the Capital District. North of the Capital District, there was light accumulations of snowfall, ranging from a tenth of an inch up to 4 inches in Hamilton County.

Key Impacts: damage to trees and power lines, power outages, structural damage, road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 21, 5:59 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 21, 5:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
659 AM EDT Wed Apr 21 2021

.SYNOPSIS...
Complex spring storm will bring accumulating snow to areas
mainly north and west of the Capital District today. Thunderstorms
are expected this afternoon especially to the south and east of
the Capital District with the possibility of some storms becoming
strong to severe. Turning much colder and blustery behind the
storm. Temperatures will begin to rebound Friday however winds
will remain brisk and gusty.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Complex, dynamic storm will bring accumulating snows and the
possibility of severe weather to the region today.

Winter Weather Advisory remains in effect until 6 pm today for
northern Herkimer and Hamilton counties.

The Storm Prediction Center has upgraded to a Slight Risk for
severe thunderstorms for this afternoon across the southeastern
portion of the forecast area: Litchfield, Berkshires, Dutchess,
Columbia and Ulster counties. The Marginal Risk was expanded
northeastern across southern Vermont.

There is a cold front located across the Saint Lawrence Valley.
Another boundary was located across northern NJ, the lower
Hudson Valley of NY and across southern New England with a wave
of low pressure over central PA. Aloft there a multiple short
waves in play which will deepen the approaching trough. All
these features will work together to bring complicated forecast
to the area with accumulating snows and the risk of severe
thunderstorms.

As the low moves along the boundary, the boundary will lift
northward as a warm front into the local area. The low will
deepen as it crosses the area with an upper low expected to
develop over the region by evening. In the warm sector, guidance
indicates CAPES of a few hundred J/kg. Strong forcing is
expected to overcome the limited instability. CAMS continue to
indicate thunderstorms, possibly a LEWP, moving across the area
especially to the south and east of the Capital District this
afternoon. Primary threat is for damaging wind gusts. However
with strong speed shear and some weak low-level veering flow a
brief tornado can not be ruled out. The threat of large hail can
not be ruled out either. Have mention of gusty winds with the
chance of thunderstorms for this afternoon. The storms are
expected to move rather quickly.

As that occurs the cold front to our north will try and press
southward. The Winter Weather Advisory area is expected to
remain cold enough for all snow mainly north of Route 28 with
some rain mixing in south of that. Heavier snow is expected
this morning into the early afternoon. Looking at a wet, heavy
snow with snow ratio of 7 to 9:1. Ratios will increase as cold
air filter in as QPF amounts drop. Snowfall amounts of 3 to 6
inches mainly north of Route 28 in the advisory area.

By late in the day, brisk and gusty westerly winds will develop
on the backside of the low and its boundaries. Cold air will be
ushered and rain will mix with and even change to snow west of
the Hudson River Valley and across the higher terrain of
southern Vermont before sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Turning colder and blustery.

The surface low will continue to deepen as it crosses New
England and is drawn northward under the upper low. Short waves
will continue to rotate about the storm. The pressure gradient
will become tight as the region it gets squeezed between the
gradually departing low and an advancing high.

The steady precipitation will wind down during the evening with
temperatures dropping so any lingering light precipitation is
expected to change to all snow. Lows are expected to drop down
into the lower 20s to lower 30s. With the winds picking up wind
chill values are expected to be as low as single digits across
the higher terrain and in the lower 20s in the Hudson River
Valley overnight.

On Thursday, we are expecting westerly winds of 15 to 25 mph
with gusts of 35 to 45 mph. If higher gusts are expected a wind
advisory will need to be issued. Will continue mention in our
Hazardous Weather Outlook. These winds combine with the cold
temperatures 15 to 20 degrees below normal and lake enhanced
rain and snow showers will make for a cold, raw spring day.
Highs Thursday are only expected to be in the 40s below 1000
feet and in the 30s above that as the cold pool moves overhead.
Apparent temperatures will be 10 to 15 degrees colder.

Not as cold Thursday night with lows in the mid 20s to mid 30s
for low.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday and Saturday will feature dry and warmer weather as ridging
builds in both at the surface and upper levels. Afternoon highs on
Friday will actually be slightly below normal but feel much warmer
compared to Thursday, with highs expected in the mid to upper 50s.
Saturday will be a beautiful spring day with highs in the mid to
upper 60s with mostly sunny skies.

Active weather returns as we head into Sunday. Clouds will be on the
increase starting Saturday afternoon ahead of a northern stream
upper trough and southern stream developing coastal low. Models have
come into better agreement with the evolution of these features
bringing the developing coastal low along the NJ coastline into MA,
slightly ahead of the upper trough. This will result in rain
overspreading the forecast area by daybreak Sunday morning and
continuing through the day Sunday as the coastal low tracks into
Maine. Guidance indicates that these two features will phase Sunday
night into Monday near Maine or the Gulf of Maine, with
precipitation tapering off across our region Sunday night.

As we head into the new work week, a strong ridge builds into the
northeast CONUS. This will allow for temps to moderate into the 60s
and 70s by mid week along with plenty of sunshine.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A warm front will continue to lift northward through the
southern portion of the region along with some spotty showers.
Due to the scattered nature of the shower activity, VFR
conditions have persisted overnight.

As the next wave approaches expect rain to overspread the
region in the afternoon. Conditions will be widespread MVFR and
localized IFR cigs and possibly vsbys. There is a threat for
thunderstorms from KALB/KPSF south to KPOU. Within any
thunderstorm expect brief, heavy downpours and reduced
visibilities.

Colder air will sweep into the region by 00Z/THU, with rain
mixing with snow at KGFL/KPSF. Widespread MVFR and some IFR
conditions are likely. Ceilings should improve to MVFR/VFR by
the end of the TAF forecast period.

East to southeast winds from KALB south to KPSF will shift to
the south at 10 kts or less later this morning. The winds will
be east to northeast KGFL at 10 kts or less. The winds will veer
to the west to north at 8-15 kts in the wake of the wave and
the frontal passage between 20Z to 00Z/THU. Gusty winds will
then develop with gusts up to 25 kts, especially at KALB/KPSF.

Outlook...

Thursday Night: Low Operational Impact. Breezy. Slight Chance of SHRA.
Friday: Low Operational Impact. Breezy.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: High Operational Impact. Likely SHRA.
Sunday: High Operational Impact. Likely SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Complex spring storm will bring accumulating snow to areas
mainly north and west of the Capital District today. Thunderstorms
are expected this afternoon especially to the south and east of
the Capital District. Turning much colder and blustery behind
the storm. Temperatures will begin to rebound Friday however
winds will remain brisk and gusty.

West winds 15 to 25 mph with gusts 35 to 45 mph Thursday. Winds
will remain brisk and gusty Thursday night and Friday at 10 to
20 mph with gusts 25 to 35 mph.

Minimum relative humidity values Thursday and Friday afternoons
are expected to be in the 30s with higher values above 1500 feet.

&&

.HYDROLOGY...
No widespread issues are expected on the main stem river the
next several days into the weekend.

Complex spring storm will bring accumulating snow to areas
mainly north and west of the Capital District today. Thunderstorms
are expected this afternoon especially to the south and east of
the Capital District. QPF amounts of a half of an inch to an
inch are expected. These amounts would result in only minor
rises on rivers and streams. Next widespread rainfall expected
Saturday night into Sunday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 6 PM EDT this evening for NYZ032-
     033.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Apr 21, 4:46 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
546 AM EDT Wed Apr 21 2021

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-221115-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
546 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and east central New York
excluding northern Herkimer and Hamilton counties.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible especially south and
east of the Capital District this afternoon. Main threat is for
damaging winds gusts, however large hail and an isolated tornado can
not be rule out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Brisk and gusty winds are expected Thursday with gusts of 35 to 45
mph. If stronger gusts are expected then a wind advisory will be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation possible this afternoon.

NYZ032-033-221115-
Northern Herkimer-Hamilton-
546 AM EDT Wed Apr 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is northern Herkimer and Hamilton
counties.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Brisk and gusty winds are expected Thursday with gusts of 35 to 40
mph. If stronger gusts are expected then a wind advisory will be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in snowfall reports to the National
Weather Service while following all local, state and CDC guidelines.

In the hours before

Local storm report, Apr 21, 6:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
743 AM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     SNOW             INDIAN LAKE             43.71N  74.24W
04/21/2021  M1.5 INCH        HAMILTON           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103067

DBT

The radar

The Ft Drum radar (KTYX), 96 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 winter weather, 1 funnel cloud, 1 hail, 1 tornado. Local standard time, as filed.

Winter Weather, Hamilton

When
April 21, 8:00 AM EST to 7:57 PM EST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
April 21, 8:00 AM EST to 7:57 PM EST
Where
Northern Herkimer forecast zone
Reported by
Public
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ulster

When
April 21, 1:09 PM EST
Where
Ulster County, 0.69 mi N of Clintondale
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.690, -74.070

A tree was downed onto wires along Route 44.

Funnel Cloud, Dutchess

When
April 21, 1:20 PM EST
Where
Dutchess County, 1.48 mi SSE of Billings
Reported by
Trained Spotter
Coordinates
41.650, -73.760

A funnel cloud was reported with no damage and wind gusts around 30 mph.

Thunderstorm Wind, Dutchess

When
April 21, 1:25 PM EST
Where
Dutchess County, 1.03 mi W of Sylvan Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.620, -73.750

Trees were downed.

Hail, Dutchess

When
April 21, 1:45 PM EST
Where
Dutchess County, 0.86 mi NW of South Dover
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.680, -73.580

Nickel size hail occurred just south of Dover Plains High School.

Thunderstorm Wind, Dutchess

When
April 21, 1:45 PM EST
Where
Dutchess County, 0.86 mi NW of South Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.680, -73.580

Trees were downed south of Dover Plains High School.

Tornado, Dutchess

When
April 21, 1:49 PM EST to 1:51 PM EST
Where
Dutchess County, 0.85 mi SE of Amenia to 0.84 mi E of Amenia
Rating
EF1
Path length
0.64 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
41.841, -73.558

A tornado briefly touched down just south of Amenia, New York |and moved north northeast into the village. The tornado started|near the intersection of Powder House Road and Ohandley Drive and|caused sporadic damage along its path length. One house along|Ohandley drive had partial roof damage and a two by four and a|small branch driven into the side of the home. Nine out of ten |homes on Ohandley Drive sustained damage. The tornado ended near |the intersection of Mechanic Street and East Main Street where it |ripped the roof off a restaurant.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyThe tornado archive for New York, 2021Warnings in New York, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953030, 953031, 953026, 953023, 953027, 951390, 953029, 953025.